Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 13, 2018, 3:21 PM EDT for City of Roanoke, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2018, 3:21 PM EDT (19:21 UTC)
- Expired
- Jun 13, 2018, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County City of Roanoke, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WWUS81 KRNK 131921
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT WED JUN 13 2018
VAZ014-022-033-131945-
Franklin-Montgomery-Roanoke-
321 PM EDT WED JUN 13 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANOKE...NORTHERN
FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES AND THE SOUTHEASTERN
CITY OF ROANOKE...
Until 345 PM EDT
At 320 PM EDT, radar indicated strong thunderstorms extending from
near Shawsville to near Roanoke Mountain.
Movement was east at 15 mph.
Winds in excess of 40 mph and small hail are possible with these
storms.
Locations impacted include...
Roanoke...
Christiansburg...
Boones Mill...
Shawsville...
and Bent Mountain.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3724 7985 3722 7984 3723 7982 3721 7980
3723 7978 3720 7978 3719 7972 3715 7970
3716 7970 3708 7961 3707 7961 3707 8006
3708 8011 3712 8013 3710 8020 3714 8038
3723 8036 3725 7994
TIME...MOT...LOC 1920Z 288DEG 14KT 3719 8032 3718 7992
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 13, 1:15 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 13, 1:15 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 115 PM EDT Wed Jun 13 2018 .SYNOPSIS... High pressure weakens and shifts offshore today. A cold front will approach the area late in the afternoon and cross late tonight into Thursday, stalling across the Carolinas into Friday. High pressure will build into the region in the wake of the front through the start of the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 100 PM EDT Wednesday... Still anticipating scattered showers/storms this afternoon, the majority of deeper convection developing west of the Blue Ridge. Abundant cloud cover over the mountains will temper the diabatic heating, thus lessening the intensity of the showers to some degree. A pronounced shortwave trough over the central Great Lakes will progress east towards Maine through Thursday morning. This will aid in prefrontal convergence in addition to freshening of the southwest winds across the area this afternoon. The synoptic models remain in decent agreement at 5h, and show the shortwave and advancing surface front. The front is forecast to enter the CWA tonight, briefly slowing across NC/VA late tonight, as it becomes parallel to the upper weak flow. Models hang onto a threat of showers/few storms into midnight, with gradual diminishing toward dawn. Expectation this afternoon is for more clouds than sun west of the Blue Ridge and more sun than clouds east of the Blue Ridge. This should boost temperatures into the 70s to lower 80s in the mountains, to mid 80s foothills/piedmont/Roanoke area. Tonight stays mild with most locations in the 60s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 305 AM EDT Wednesday... Surface cold front will continue to push south Thursday deeper into the Southeast States. High pressure will build southeast out of the Ohio Valley into our region Thursday into Thursday night. This will bring increasing amounts of sunshine with northwest winds advecting drier air into the forecast area. Will keep the low pops for convection across southern parts of the forecast area, as supported by the Day 2 Convective outlook's general thunderstorm area. High temperatures on Thursday will range from the lower 70s in the mountains to the upper 80s in the piedmont. Removed the pops for Thursday night as high pressure builds overhead. Low temperatures Thursday night into Friday morning will vary from the mid 50s in the mountains to the mid 60s in the piedmont. High pressure continues to build east on Friday and suppresses the moisture associated with the frontal boundary further south. The upper trough axis slide off the coast allowing the ridge to build. Can't rule out a late afternoon or evening shower or thunderstorm for the Southwest mountains. However, most of the forecast area should escape any rain threat. High temperatures Friday will be near to slightly above the seasonal norms with readings from the mid 70s in the northwest mountains to the mid 80s in the piedmont. Dry weather is expected Friday night with low temperatures from the mid 50s in the west to the mid 60s in the east. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 345 PM EDT Tuesday... The weather pattern remains largely stable through the weekend as high pressure aloft builds across the central and eastern CONUS. This will result in warming temperatures, but limit deep convection to mainly the diurnal cycle where convergence along the mountains may contribute to widely scattered late afternoon and evening popup thundershowers. Temperatures aloft will be gradually warming, flirting with the +20 to +22 deg C range at 850 MB by early next week. This will allow for an incremental response to the surface temperature with highs likely to test the mid-upper 80s in the mountain valleys, and lower-mid 90s for the foothills and piedmont. The expectation is for a multi-day string of warmth with temperatures averaging 10 degrees above normal. Models have various timing solutions with respect to the upper ridge breaking down. The compromise seems to be mid-week, in the Tuesday-Wednesday time when an upper trough moves into New England. As the ridge breaks down, the combination of increasing moisture and weakening subsidence will allow for greater shower and thunderstorm coverage. There are also signs the tropics will become a little more active with a tropical disturbance to potentially dot the map over the Gulf of Mexico... see 5 day tropical weather outlook from the National Hurricane Center for details. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 100 PM EDT Wednesday... Cold front over the Ohio Valley will approach the Mid-Atlantic region this afternoon. This will freshen-up the low level southwesterly winds this afternoon with gusts of 15 to 20 mph. Abundant low level moisture over the mountains is expected to morph into scattered showers and thunderstorms, but lacking any significant organization. A more organized line of thunderstorms will accompany the cold front as it pushes southeast across PA/OH/IN. This organized line of thunderstorms will enter WV this evening but is expected to fall apart as it passes over the WV/VA mountains. Will keep VCTS at all sites but LYH/DAN mainly in the 18-00z time frame. Confidence is medium to high that storms will be near all airports except in the east, where coverage looks sparse. Diurnal deep convection fades this evening, but will have to monitor thunderstorms along front to see how far southeast they progress tonight before dissipating. Late tonight, expect some fog to form especially where it rains. Confidence high enough to have dense fog at LWB, with MVFR to IFR at BLF/BCB. .Extended Aviation Discussion... Front will be south of us Thursday, though close enough where isolated storms could affect DAN. High pressure will dominate our weather pattern Thursday night and Friday. There is minimal potential for notable precipitation. Late night and early morning mountain and river valley MVFR fog valley fog is possible. There could be isolated showers/storms over the weekend but high pressure should keep it VFR most of the time, except for any late night fog. && .EQUIPMENT... As of 155 PM EDT Tuesday... The NOAA weather radio transmitter in Hinton, West Virginia that is WXM72 and broadcasting at a frequency of 162.425 MHz is off the air. Parts are on order to repair the transmitter, but there is no known time of restoration. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS/WP NEAR TERM...PM/WP SHORT TERM...KK LONG TERM...PM AVIATION...PM EQUIPMENT...DS
Hazardous weather outlook, Jun 13, 3:16 AM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 316 AM EDT Wed Jun 13 2018 VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508- 140730- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 316 AM EDT Wed Jun 13 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few storms that fire up this afternoon could become strong to severe. Isolated damaging wind gusts are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-140730- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania- Halifax-Charlotte- 316 AM EDT Wed Jun 13 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 13, 2:43 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT WED JUN 13 2018
VAZ022-131915-
Roanoke-
243 PM EDT WED JUN 13 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROANOKE ...THE CITY OF
SALEM AND THE CITY OF ROANOKE...
Until 315 PM EDT
At 241 PM EDT, a developing strong thunderstorm was located over
Glenvar, moving southeast at 15 mph.
Winds in excess of 40 mph, heavy rainfall, and small hail are
possible with this storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Glenvar...
and Poages Mill.
This includes The following Location The Salem Fairgrounds.
LAT...LON 3729 7985 3726 7986 3724 7984 3721 7986
3722 7987 3721 7988 3716 7991 3714 7996
3714 7999 3715 7999 3715 8000 3717 8001
3717 8005 3727 8018 3732 8011
TIME...MOT...LOC 1841Z 293DEG 15KT 3729 8012
MBSSpecial weather statement, Jun 13, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT WED JUN 13 2018
VAZ014-022-033-131945-
Franklin-Montgomery-Roanoke-
321 PM EDT WED JUN 13 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANOKE...NORTHERN
FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES AND THE SOUTHEASTERN
CITY OF ROANOKE...
Until 345 PM EDT
At 320 PM EDT, radar indicated strong thunderstorms extending from
near Shawsville to near Roanoke Mountain.
Movement was east at 15 mph.
Winds in excess of 40 mph and small hail are possible with these
storms.
Locations impacted include...
Roanoke...
Christiansburg...
Boones Mill...
Shawsville...
and Bent Mountain.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3724 7985 3722 7984 3723 7982 3721 7980
3723 7978 3720 7978 3719 7972 3715 7970
3716 7970 3708 7961 3707 7961 3707 8006
3708 8011 3712 8013 3710 8020 3714 8038
3723 8036 3725 7994
TIME...MOT...LOC 1920Z 288DEG 14KT 3719 8032 3718 7992
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:43 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 32 min |
| Jun 13, 3:49 PM EDT | Special Weather Statement | RNK | Franklin | 26 min |
| Jun 13, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 60 min |
| Jun 13, 4:21 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
| Jun 13, 4:26 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 64 min |
| Jun 13, 4:53 PM EDT | Special Weather Statement | RNK | Bedford | 37 min |
| Jun 13, 5:16 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Jun 13, 5:18 PM EDT | Special Weather Statement | RNK | Carroll | 42 min |
| Jun 13, 5:36 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania | 39 min |
| Jun 13, 5:38 PM EDT | Special Weather Statement | RNK | Floyd | 37 min |
| Jun 13, 6:00 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| Jun 13, 6:15 PM EDT | Special Weather Statement | RNK | Floyd | 15 min |
| Jun 13, 6:34 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 41 min |
| Jun 13, 6:42 PM EDT | Areal Flood Advisory | RNK | Floyd | 111 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.